0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Manic Symptoms During a Switch From Risperidone to Paliperidone: A Case Report
Fei-Wen Yang, M.D.; Chih-Sung Liang, M.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2011;23:E29-E29.
View Author and Article Information

Department of Psychiatry, Beitou Armed Forces Hospital, Beitou, Taipei, Taiwan (R.O.C.)

Correspondence: Chih-Sung Liang, M.D.; e-mail: luke_and_tina@yahoo.com.tw

To the Editor: We hereby present a female patient with schizophrenia participating in a clinical trial who experienced a manic episode during a switch from risperidone to paliperidone.

“Ms. C,” a 62-year-old, Chinese, postmenopausal woman, had a 32-year history of schizophrenia. She had been hospitalized numerous times for failure to respond to traditional antipsychotics. In 2004, Ms. C began to receive risperidone and subsequently achieved a stable condition.

Ms. C was admitted to our ward in 2006. Eighteen months later, while psychiatrically stable on risperidone 2 mg/day, she agreed to participate in an open-label paliperidone trial. Hence, risperidone was discontinued, and paliperidone 3 mg/day was started. Over the subsequent week, she started displaying progressively worsening manic symptoms, including euphoria, distractibility, racing thoughts, reduced need for sleep, hyperactivity, and pressured speech. Notably, these symptoms had not been reported before. There was no evidence of exacerbated psychosis, akathisia, delirium, or catatonia. Because of this adverse drug reaction (ADR), after 10 days of treatment with paliperidone, we decided to terminate Ms. C's participation in this study, and risperidone 2 mg/day was restarted, with gradual titration to 4 mg/day during the subsequent 4 days. Also, sodium valproate 1,000 mg/day was added. She achieved full remission of her manic symptoms during the next 3 weeks, so the sodium valproate was gradually discontinued.

After this ADR, we performed a thorough work-up that included a computed tomography of the head, electroencephalography, chest radiography, abdominal ultrasound, tumor markers, thyroid screen, immunological profile, CBC, a comprehensive metabolic pane, urinalysis, and stool studies. None of these examinations demonstrated any evidence of a medical illness. Furthermore, pharmacogenomic testing to investigate cytochrome P450 2D6 activity showed that Ms. C was a healthy extensive metabolizer.

During the subsequent 1-year follow-up period, Ms. C retained a stable condition without further manic or hypomanic episodes. Her dose of risperidone was decreased to 1 mg/day, and there was no need for concomitant use of other antipsychotics or mood stabilizers.

This report describes a patient with schizophrenia who gradually developed manic symptoms after abruptly discontinuing risperidone and beginning treatment with paliperidone. The manic episode eventually responded to the discontinuation of paliperidone in favor of treatment with risperidone and sodium valproate. Given that paliperidone-induced manic symptoms have been previously reported,1 paliperidone seems to be the most likely contributor in the patient's clinical manifestations. However, evidence suggests that manic symptoms may arise with sudden discontinuation of risperidone, and reinstitution could improve the possible withdrawal reaction.2 Thus, we propose that abruptly discontinuing risperidone may be another major causal inference factor.

Although paliperidone (9-hydroxy-risperidone) is the major active metabolite of risperidone, these two drugs have different pharmacokinetic and pharmacodynamic characteristics that may lead to differences in therapeutic efficacy or adverse reactions.35 Our case is a crucial reminder that a rapid switch from risperidone to paliperidone may predispose certain patients to manic symptoms. Moreover, we recommend that when switching from risperidone to paliperidone, a cross-titration strategy may be a safer approach.

Hsieh  CH;  Liou  YJ:  Manic symptoms induced by paliperidone.  J Clin Psychopharmacol 2010; 30:202–204
[PubMed]
[CrossRef]
 
Lane  HY;  Chang  WH:  Manic and psychotic symptoms following risperidone withdrawal in a schizophrenic patient.  J Clin Psychiatry 1998; 59:620–621
[PubMed]
[CrossRef]
 
Pani  L;  Marchese  G:  Expected clinical benefits of paliperidone extended-release formulation when compared with risperidone immediate-release.  Expert Opin Drug Deliv 2009; 6:319–331
[PubMed]
[CrossRef]
 
de Leon  J;  Wynn  G;  Sandson  NB:  The pharmacokinetics of paliperidone versus risperidone.  Psychosomatics 2010; 51:80–88
[PubMed]
[CrossRef]
 
Stahl  SM:  Stahl's Essential Psychopharmacology: Neuroscientific Basis and Practical Applications, 3rd Edition.  New York,  Cambridge University Press, 2008, pp 412–414
 
References Container
+

References

Hsieh  CH;  Liou  YJ:  Manic symptoms induced by paliperidone.  J Clin Psychopharmacol 2010; 30:202–204
[PubMed]
[CrossRef]
 
Lane  HY;  Chang  WH:  Manic and psychotic symptoms following risperidone withdrawal in a schizophrenic patient.  J Clin Psychiatry 1998; 59:620–621
[PubMed]
[CrossRef]
 
Pani  L;  Marchese  G:  Expected clinical benefits of paliperidone extended-release formulation when compared with risperidone immediate-release.  Expert Opin Drug Deliv 2009; 6:319–331
[PubMed]
[CrossRef]
 
de Leon  J;  Wynn  G;  Sandson  NB:  The pharmacokinetics of paliperidone versus risperidone.  Psychosomatics 2010; 51:80–88
[PubMed]
[CrossRef]
 
Stahl  SM:  Stahl's Essential Psychopharmacology: Neuroscientific Basis and Practical Applications, 3rd Edition.  New York,  Cambridge University Press, 2008, pp 412–414
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
APA Practice Guidelines > Chapter 5.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles